Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 25, NWS Cheyenne, WY

August 1, 2019Banner County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Aug 1, 2019, 2:40 PM MDT for Banner County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2019, 2:40 PM MDT (20:40 UTC)
Expired
Aug 1, 2019, 5:45 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Banner County, NE

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:15 PM MDTFLASH FLOOD5 Ese Harrisburg, NEDELAYED REPORT. SCOTTSBLUFF EMERGENCY MANAGER REPORTED DRIVEWAY WASHED OUT COMPLETELY FROM HEAVY RAIN AND FLOODING. FOOT DEEP CRATERS IN DRIVEWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS55 KCYS 012040
FFWCYS
NEC007-012345-
/O.NEW.KCYS.FF.W.0025.190801T2040Z-190801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
240 PM MDT Thu Aug 1 2019

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  East central Banner County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 239 PM MDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Up to two inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area with additional thunderstorms forming to the west.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4150 10368 4160 10367 4160 10349 4150 10347

$$

Trudel
1 follow-up statement
910 
WGUS75 KCYS 012342
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
542 PM MDT Thu Aug 1 2019

NEC007-012352-
/O.EXP.KCYS.FF.W.0025.000000T0000Z-190801T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Banner NE-
542 PM MDT Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL BANNER COUNTY WILL EXPIRE
AT 545 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4150 10368 4160 10367 4160 10349 4150 10347

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 11:25 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 1, 11:25 AM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1125 AM MDT Thu Aug 1 2019

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Thu Aug 1 2019

The overnight WV/IR imagery loop indicated the center of the upper
level ridge near the TX/OK Panhandles. Copious subtropical moisture
was streaming northeast from the Southwest CONUS into the central
Rockies and high plains. A backdoor cool front that moved through
southeast WY and the NE Panhandle early Wednesday was stalled along
the WY/CO Front Range. A weak shortwave riding northeast through
central/eastern WY was producing isolated showers/thunderstorms.
Storms in eastern Niobrara County were producing locally heavy
rainfall. Skies were partly to mostly cloudy with temperatures
from the mid 50s to upper 60s. Prevailing winds were variable less
than 10 mph. Some patchy mist/fog will be possible along the
Cheyenne Ridge early this morning.

Forecast concerns during the next 12 to 18 hours will be the threat
for severe thunderstorms and potential for heavy rainfall/flash
flooding.

Ongoing convection over portions of east/south-central WY will
persist this morning with weak shortwave energy interacting with
Front Range boundary. A stronger shortwave arrives this afternoon,
sparking more widespread convection. East/northeast upslope low
level flow, increasing instability and surface convergence in the
vicinity of the Front Range will aid in convective initiation.
MUCAPEs increasing to 1500-2500 j/kg and 0-6km shear to 35 kt east
of the Laramie Range will result in isolated strong to severe
convection producing hail up to one inch in diameter and wind
gusts of 50 to 60 mph. Storm motions will be slower, with the
possibility of echo training. Ample moisture along and east of the
Laramie Range with precipitable water values of 1.0-1.4 inches
will yield hourly rainfall rates in excess of an inch per hour.
This heavy rainfall may lead to localized flash flooding. The
Flash Flood Watch for this afternoon and evening was extended
south to the CO border in the NE Panhandle, including Banner,
Kimball and Cheyenne counties. Shower/thunderstorm activity will
decrease in coverage/intensity late tonight over the high plains.

.LONG TERM...(Friday through Wednesday)
Issued at 330 AM MDT Thu Aug 1 2019

The center of upper level high pressure over the southern Rockies
shifts westward to the Four Corners by Saturday, along with the
subtropical moisture plume. Consequently, the diurnal convection
coverage will decrease to isolated and be concentrated over the
higher terrain of southeast Wyoming this weekend. With lesser
shower/thunderstorm activity, daytime temperatures will warm back
into the 80s and lower 90s.

Periodic shortwaves ejecting east from a upper low off the Pacific
Northwest coast will flatten the Four Corners upper ridge somewhat,
along with a return of monsoonal moisture. Increasing instability
will yield scattered mainly afternoon and evening showers and
thunderstorms and slightly cooler daytime temperatures Monday
through Wednesday. The probability of severe weather will be low
with weak shear.

&&

.AVIATION...(For the 18Z TAFS through Friday morning)
Issued at 1125 AM MDT Thu Aug 1 2019

Current KCYS radar loop shows mainly scattered rain showers across
most of southeast Wyoming and western Nebraska late this morning,
with a few embedded thunderstorms across the northern NE panhandle.
All models indicate shower and thunderstorm activity increase in
coverage and intensity by the middle of this afternoon through late
this evening. Thunderstorms should develop near KLAR and KCYS
between 19z to 21z, and then move east across the Nebraska terminals
between 22z to 02z Friday. Very heavy rainfall and frequent
lightning are the primary concerns with IFR conditions possible in
the heaviest thunderstorms. Once this activity moves into central
Nebraska, another round of fog is possible for KSNY, KBFF, and KAIA
by 12z Friday morning.

&&

.FIRE WEATHER...
Issued at 252 AM MDT Thu Aug 1 2019

High pressure aloft centered over the southern High Plains will
funnel subtropical moisture into the districts through Friday. Low
level easterly upslope flow and instability will yield numerous
showers and thunderstorms. Slow storm motions will result in periodic
heavy wetting rainfall along and east of the Laramie Range this
afternoon and evening. The high pressure center will begin to shift
westward to the Four Corners by Saturday, with shower and thunderstorm
coverage decreasing to isolated this weekend. Fire weather concerns
will be minimal owing to wet fuels and high relative humidity through
Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Flash Flood Watch from noon MDT today through this evening for
     WYZ101-102-108.

NE...Flash Flood Watch from noon MDT today through this evening for
     NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...TJT
FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 1, 11:15 AM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1115 AM MDT Thu Aug 1 2019

WYZ104-105-109>115-020930-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
1115 AM MDT Thu Aug 1 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and a few thunderstorms are expected this
afternoon, decreasing in coverage this evening. Some of the storms
may produce brief moderate to heavy rainfall, small hail and gusty
outflow winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated afternoon and evening thunderstorms Friday through Sunday
will become more scattered Monday through Wednesday. Severe weather
is not expected.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
020930-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1115 AM MDT Thu Aug 1 2019

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected this
afternoon into this evening.  A few storms may be strong to severe
across the high plains with hail gusty outflow winds the main
threats.  Ample moisture in the atmosphere and may yield rainfall
rates in excess of an inch per hour. This may lead to localized
flash flooding. A Flash Flood Watch is in effect this afternoon and
evening for portions of southeast Wyoming and all of the western
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered afternoon and evening thunderstorms will develop
over the higher terrain of southeast Wyoming mainly Saturday and
Sunday.  Afternoon and evening thunderstorm chances will increase
Monday through Wednesday. The threat for severe weather is low.

.Spotter information statement...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 1, 2:00 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
200 PM MDT Thu Aug 1 2019

NEZ019>021-012045-
Scotts Bluff NE-Morrill NE-Banner NE-
200 PM MDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTTS BLUFF...
SOUTHWESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES UNTIL 245 PM
MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 21 miles south of Scottsbluff, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisburg and McGrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4147 10369 4157 10378 4182 10345 4145 10324
TIME...MOT...LOC 2000Z 236DEG 14KT 4156 10363

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:00 PM MDTSpecial Weather StatementCYSSioux45 min
Jul 31, 8:46 PM MDTSpecial Weather StatementCYSSioux44 min
Aug 1, 2:00 PM MDTSpecial Weather StatementCYSBanner45 min
Aug 1, 2:14 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball46 min
Aug 1, 2:51 PM MDTSpecial Weather StatementCYSBox Butte39 min
Aug 1, 2:59 PM MDTSpecial Weather StatementCYSBanner46 min
Aug 1, 3:25 PM MDTSpecial Weather StatementCYSKimball50 min
Aug 1, 3:39 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball51 min
Aug 1, 3:46 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill44 min
Aug 1, 3:57 PM MDTSpecial Weather StatementCYSDawes48 min
Aug 1, 4:21 PM MDTSpecial Weather StatementCYSMorrill39 min
Aug 1, 4:25 PM MDTSpecial Weather StatementCYSKimball50 min
Aug 1, 4:52 PM MDTAreal Flood AdvisoryCYSBanner, Kimball3 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.